Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Las Vegas, NV

July 25, 2005Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 25, 2005, 3:01 PM PDT for Lincoln County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2005, 3:01 PM PDT (22:01 UTC)
Expired
Jul 25, 2005, 3:37 PM PDT
In force
36 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 198 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
702 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 252202
SVRVEF
NVC017-252230-
/O.NEW.KVEF.SV.W.0012.050725T2201Z-050725T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
301 PM PDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA
  THIS INCLUDES THE CITY OF HIKO

* UNTIL 330 PM PDT

* AT 249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  HIKO...AND MOVING EAST AT 10 MPH.

LAT...LON 3761 11526 3743 11527 3741 11488 3768 11489

$$
CZYZYK
3 follow-up statements
000 
WWUS55 KVEF 252209
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 PM PDT MON JUL 25 2005

NVC017-252230-
/O.CON.KVEF.SV.W.0012.000000T0000Z-050725T2230Z/
LINCOLN NV-
307 PM PDT MON JUL 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM PDT FOR 
CENTRAL LINCOLN COUNTY...

AT 305 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 9 MILES SOUTHEAST OF HIKO. THIS STORM IS WILL IMPACT HIGHWAY 
93 BETWEEN HIKO AND ALAMO. THE STORM WAS MOVING TO THE EAST AT 10 
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3761 11526 3743 11527 3741 11488 3768 11489

$$
SC
000 
WWUS55 KVEF 252220
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
316 PM PDT MON JUL 25 2005

NVC017-252230-
/O.CON.KVEF.SV.W.0012.000000T0000Z-050725T2230Z/
LINCOLN NV-
316 PM PDT MON JUL 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM PDT FOR 
CENTRAL LINCOLN COUNTY...

AT 315 PM PDT...NWS DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 
CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS 
OF 60 MPH.  THESE STORMS WILL BE IMPACTING HIGHWAY 93 FROM JUST 
SOUTH OF HIKO EASTWARD TO CALIENTE...THE THUNDERSTORMS WERE MOVING 
EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3761 11526 3743 11527 3741 11488 3768 11489

$$
SC
000 
WWUS55 KVEF 252237
SVSVEF

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
334 PM PDT MON JUL 25 2005

NVC017-252244-
/O.EXP.KVEF.SV.W.0012.000000T0000Z-050725T2230Z/
LINCOLN NV-
334 PM PDT MON JUL 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY EXPIRES
AT 330 PM PDT...

THE THUNDERSTORMS ALONG US93 BETWEEN HIKO AND CALIENTE HAVE WEAKENED 
SLIGHTLY AND ARE NOW BELOW SEVERE LIMITS...THEREFORE THE SEVERE 
THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY HAS BEEN ALLOWED TO 
EXPIRE. THESE THUNDERSTORMS CONTINUE TO REMAIN STRONG AND WILL 
IMPACT HIGHWAY 93 FROM THE STATE ROUTE 318 INTERSECTION EASTWARD TO 
CALIENTE. HEAVY RAINS...STRONG GUSTY WINDS...AND SMALL HAIL ARE 
POSSIBLE WITH THESE STORMS.

LAT...LON 3761 11526 3743 11527 3741 11488 3768 11489

$$
SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 10:25 AM PDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 25, 10:25 AM PDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1025 AM PDT MON JUL 25 2005

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT TODAY FOLLOWED BY A GRADUAL
DRYING TREND TUESDAY AND WEDNESDAY WITH THUNDERSTORM COVERAGE
DECREASING EACH DAY. TEMPERATURES WILL RETURN TO NEAR NORMAL
WEDNESDAY.
&&

.UPDATE...SHORTWAVE TROUGH MOVING INTO IDAHO THIS MORNING WITH WATER
VAPOR IMAGERY SHOWING DRIER WESTERLY FLOW WORKING INTO NORTHERN AND
CENTRAL NEVADA. DRY AIR ALSO MAKING DOWN TO THE SURFACE AS DEWPOINT
AT TONOPAH AND BISHOP HAVE BEEN ON THE DECREASE SINCE MIDNIGHT.
REMAINDER OF AREA STILL QUITE MOIST IN THE LOW LEVELS WITH
PRECIPITABLE WATER 1.43 INCHES DESERT ROCK SOUNDING AND IPW SENSOR
AT MCCARRAN AIRPORT HOVERING AROUND 1.50 INCHES. DEFORMATION AXIS
HAS SHIFTED EAST INTO ARIZONA THIS MORNING AND EXPECT BEST COVERAGE
OF THUNDERSTORMS IN MOHAVE COUNTY EAST OF A LINE FROM LAKE HAVASU
CITY-KINGMAN-COLORADO CITY. OTHER BOUNDARY IS ASSOCIATED WITH PUSH
OF DRY AIR THROUGH CENTRAL NEVADA. BOUNDARY CURRENTLY MOVING THROUGH
NORTHERN LINCOLN COUNTY AND AS IT PUSHES SOUTH INTO MOISTURE COULD
SEE A LINE OF THUNDERSTORMS FORM AND MOVE SOUTHEAST THIS AFTERNOON
INTO NORTHWEST ARIZONA. FORECAST FINE WITH NO UPDATES.
&&

.PREV DISCUSSION...245 AM PDT MON JUL 25 2005...ALL THUNDERSTORMS
HAVE ENDED ACROSS THE CWA THIS MORNING WITH SKIES BEGINNING TO
CLEAR. STILL PLENTY OF MOISTURE AVAILABLE AT LOW LEVELS AND THIS IS
PROVEN BY THE CURRENT 70 DEW POINT IN LAS VEGAS. DEW POINTS ARE
RANGING FROM THE MID TO UPPER 60S OVER MOST OF THE SOUTHERN CWA WITH
DEW POINTS TO THE NORTH FALLING INTO THE 20S. HOWEVER...WITH A
FAIRLY LIGHT FLOW THROUGH 500 MB ITS GOING TO TAKE A LOT TO SCOUR
OUT ALL THIS LOW LEVEL JUICY AIR. WITH PLENTY OF SUNSHINE THIS
MORNING OVER THE SOUTHERN CWA THIS SHOULD REALLY HELP TO GET THINGS
BOILING. NAM IS THE MOST AGGRESSIVE WITH THE INSTABILITY TODAY AND
IS SHOWING CAPE VALUES OF 800-1000 J/KG ALONG WITH LIS OF -3/-4
OVER MOHAVE COUNTY...SOUTHERN CLARK AND EASTERN SAN BERNARDINO
COUNTIES. GFS NOT AS AGGRESSIVE AS THE NAM...BUT IS SHOWING DECENT
INSTABILITY OVER THE SAME AREAS. MODELS ALSO SHOWING GOOD SHEAR
PROFILES IN THE SOUNDINGS...SO SOME STORMS COULD BE WELL ORGANIZED.
ANY STORMS THAT DO DEVELOP WILL LIKELY BE SLOW MOVERS AND DRIFT TO
THE EAST/SOUTHEAST. WILL HAVE TO WATCH FOR ANY DEVELOPMENT OVER THE
SPRING MOUNTAINS AND APPROACH WESTERN AREAS OF THE LAS VEGAS VALLEY.
FEELING RIGHT NOW IS THAT STORMS ARE MOST LIKELY TO DEVELOP LATE
MORNING AND EARLY AFTERNOON AND DIMINISH BY LATE AFTERNOON.
CURRENTLY NOT GOING WITH A FLASH FLOOD WATCH BECAUSE I DONT THINK
THE STORMS WILL BE WIDESPREAD ENOUGH. DRYING IS EXPECTED TO CONTINUE
TUESDAY OVER THE NORTHERN AND WESTERN CWA...BUT MOISTURE WILL HAVE A
HARD TIME EXITING THE AREA IN THE SOUTH. WILL KEEP MENTION OF
THUNDERSTORMS OVER THE SOUTH THROUGH AT LEAST WEDNESDAY...BUT
GRADUALLY DECREASE IN COVERAGE.
&&

.LONG TERM...DRIER CONDITIONS THROUGH THE SHORT TERM TO SLOWLY GIVE
WAY TO A MORE MOIST PATTERN ONCE AGAIN DURING THE LONG TERM. RIDGE
TO BUILD BACK OVER THE FOUR CORNERS AREA THURSDAY/FRIDAY ALLOWING
FOR MOISTURE TO ONCE AGAIN MOVE ACROSS MEXICO/SOUTHERN ARIZONA AND
THEN TURNING NORTH AROUND HIGH INTO THE CWA. ALTHOUGH GFS DOES SHOW
A SHORT WAVE MOVING ACROSS THE PACNW INTO SUNDAY AND SUPPRESSING
RIDGE SOMEWHAT  OVERALL LITTLE EFFECT FOR SOUTHERN NEVADA. THUS
MOISTURE TO REMAIN IN THE AREA INTO NEXT WEEKEND FOR A MAINLY
DIURNAL THUNDERSTORM/SHOWER PATTERN THROUGH THE PERIOD. WARMEST DAYS
WILL BE WITH THE MAIN DRYING WHICH IS WEDNESDAY/THURSDAY...THEN
INCREASE MOISTURE SHOULD LOWER TEMPS A FEW DEGREES WITH RESULTING
DAYTIME TEMPS RUNNING A FEW DEGREES BELOW NORMAL...PER CUR MOS.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS
THROUGH THE PERIOD. THUNDERSTORMS EXPECTED TO DEVELOP 18Z-20Z AND
INCREASE ACROSS ALL KLAS APPROACH CORRIDORS BEFORE ENDING AROUND 06Z.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

GORELOW/JENSEN
Hazardous weather outlook, Jul 25, 6:58 AM PDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
658 AM PDT MON JUL 25 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-261400-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
658 AM PDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.TODAY...MONDAY.

A VERY MOIST AND UNSTABLE AIR MASS WILL CONTINUE OVER THE EASTERN
PORTION OF THE AREA AND COMBINE WITH DAY TIME HEATING WILL ALLOW FOR
SCATTERED...MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
LOCALLY HEAVY BUT BRIEF SHOWERS MAY OCCUR WHICH MAY PRODUCE RUNNING
WATER IN NORMALLY DRY WASHES AND ARROYOS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DRIER AIR WILL MOVE OVER THE AREA TUESDAY THROUGH WEDNESDAY BEFORE
INCREASING MOISTURE IS SEEN DURING THE LATER PART OF THE WEEK AND
INTO THE WEEKEND. THIS WILL ALLOW FOR A DECREASE IN THUNDERSTORM
ACTIVITY MID WEEK...BUT AN INCREASING CHANCE FOR AFTERNOON AND
EVENING THUNDERSTORMS FRIDAY AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 25, 9:29 AM PDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
929 AM PDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     FLASH FLOOD      N BAKER                 35.28N 116.07W
07/24/2005                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            STATE ROUTE 127 CLOSED FROM BAKER TO 6 MILES NORTH OF THE
            SAN BERNARDINO COUNTY LINE.

0330 PM     FLASH FLOOD      17 E TWENTYNINE PALMS   34.14N 115.77W
07/24/2005                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            STATE ROUTE 62 CLOSED 17.2 MILES EAST OF TWENTYNINE PALMS
            TO JUNCTION OF STATE ROUTE 177.

&&

BPIERCE
Local storm report, Jul 25, 12:03 PM PDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1203 PM PDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     FLASH FLOOD      TWENTYNINE PALMS        34.14N 116.07W
07/24/2005                   SAN BERNARDINO     CA   OTHER FEDERAL

            THE MARINE CORP AIR STATION AT KNXP REPORTED 5.50 INCHES
            OF RAIN SUNDAY AFTERNOON.

&&

CSCHLOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:07 PM PDTSevere Thunderstorm WarningVEFLincoln43 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.